Paradoxical Reaction during Tuberculosis Treatment in a Non-HIV but Severely Malnourished Patient

Read full text
Authors: Sarah-Marceline Kabamba, Prosper Iragi Kulimushi, Pascaline Dunia Muleke, Tony Akilimali Shindano
Cited by: 0
References: 18

Abstract

Paradoxical Reaction (PR) refers to clinical and/or radiological worsening of tuberculosis in a patient already receiving effective treatment, without alternative explanations such as drug resistance, intercurrent infection, or drug toxicity. PR is frequently reported in HIV-positive patients but can also occur under other conditions of immunosuppression, such as malnutrition. We present the case of a severely malnourished young woman with pulmonary tuberculosis who developed PR during antituberculosis therapy. The outcome was favorable following corticosteroid treatment and nutritional support. This case highlights the importance of recognizing PR as a potential therapeutic complication in immunosuppressed patients.

Fields of Study & Subjects

Tuberculosis Research and Epidemiology Infectious Diseases and Tuberculosis Diagnosis and treatment of tuberculosis

Publication details

Journal / source
Case Reports in Clinical Medicine
Volume
15
Issue
02
Pages
26–32
Publication date
1 January 2026
Language
EN